Other Articles
February 17, 1962

The Anesthetic Hazards in Patients on Antihypertensive Therapy

Author Affiliations

Winston-Salem, N.C.

Associate Professor and Chairman of the Section on Anesthesiology of the Department of Surgery, Bowman Gray School of Medicine of Wake Forest College and the North Carolina Baptist Hospital.

JAMA. 1962;179(7):495-500. doi:10.1001/jama.1962.03050070017004

Antihypertensive drugs interfere with hemodynamic adjustments and can cause profound cardiovascular collapse when a patient is subjected to the stress of anesthesia and surgery. They constitute an insidious hazard to surgical patients. In patients who have received antihypertensive medication the primary problem is to determine the availability of the intrinsic catechol amines and the patient's ability to respond to them. This problem is solved by using the ephedrine response test (ERT). The test consists of 2 intravenous injections of ephedrine; the first injection of 10 mg. is followed promptly by additional 5 mg. If the ERT does not elicit a rise of at least 20 mm. Hg in blood pressure, the patient is believed to be unprepared for the cardiovascular stress of general, spinal, or spidural anesthesia.